Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 171, NWS Columbia, SC

July 9, 2012Edgefield County, McCormick County, Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 9, 2012, 7:39 PM EDT for Edgefield County, McCormick County, Saluda County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 7:39 PM EDT (23:39 UTC)
Expired
Jul 9, 2012, 8:30 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

561 
WUUS52 KCAE 092339
SVRCAE
SCC037-065-081-100030-
/O.NEW.KCAE.SV.W.0171.120709T2339Z-120710T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  SALUDA COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 18 MILES NORTHWEST OF
  EDGEFIELD...OR 14 MILES SOUTH OF GREENWOOD...AND MOVING EAST AT 10
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SALUDA...RIDGE
  SPRING...JOHNSTON AND EDGEFIELD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3402 8224 3399 8222 3398 8219 3399 8215
      3399 8205 3396 8204 3396 8202 3404 8195
      3407 8194 3413 8187 3389 8157 3374 8175
      3383 8228 3398 8230
TIME...MOT...LOC 2339Z 263DEG 7KT 3399 8212

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:07 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 9, 6:07 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT MON JUL 9 2012

.SYNOPSIS...
AN SOUTHWARD MOVING FRONTAL BOUNDARY WILL BECOME A FOCUS FOR
SHOWERS AND THUNDERSTORMS THIS WEEK. THIS FRONT WILL PUSH INTO THE
MIDLANDS BY TUESDAY AND STALL OVER THE AREA THROUGH THE
WEEK...BRINGING INCREASED CHANCES OF RAIN TO THE REGION.
TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF
FROM THE RECENT HOT TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CONVECTION FIRED UP EARLIER THIS AFTERNOON OVER THE NE FORECAST
AREA (FA) ALONG WHAT APPEARED TO BE AN OLD OUTFLOW BOUNDARY FROM
YESTERDAY. THIS ACTIVITY HAS DIMINISHED...WITH RADAR DETECTING
OUTFLOW BOUNDARIES DRIFTING SOUTH INTO PORTIONS OF THE CENTRAL
FA...WHERE ADDITIONAL CONVECTION COULD DEVELOP. CONVECTION ALSO
DEVELOPING OVER EAST CENTRAL GA...MAINLY JUST WEST OF OUR
FA...DRIFTING EAST. A SEA BREEZE BOUNDARY IS ALSO SLOWLY MOVING
INLAND. LAPS SOUNDINGS AND SPC MESOANALYSIS INDICATES MODERATE
INSTABILITY IN PLACE ACROSS THE FA...AND WOULD EXPECT CONVECTIVE
POTENTIAL TO CONTINUE INTO AT LEAST EARLY TONIGHT...WHICH IS ALSO
SUPPORTED BY VARIOUS WRF MODEL RUNS. WILL GENERALLY MAINTAIN
CHANCE POPS INTO EARLY TONIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
FRONTAL BOUNDARY ON TUESDAY WILL STRETCH FROM SOUTHERN VA THROUGH
NORTHERN TN AND WILL SLOWLY PROGRESS SOUTHWARD REACHING CENTRAL NC
AND TN TUESDAY NIGHT. BY EARLY WEDNESDAY THE FRONT WILL HAVE
STALLED JUST NORTH OF THE FORECAST AREA AND REMAIN DRAPED ACROSS
SOUTHERN NC THROUGH NORTHERN ALABAMA THROUGH WEDNESDAY NIGHT.
THERE ARE SEVERAL CONCERNS THROUGH THE SHORT TERM WITH MOST
SURROUNDING THE POTENTIAL FOR THUNDERSTORMS. WITH PWAT VALUES
GENERALLY AROUND TWO INCHES THROUGH THE SHORT TERM AND MODERATE
INSTABILITY THERE IS THE POTENTIAL FOR CONVECTIVE ACTIVITY WITH
LOCALLY HEAVY RAINFALL. HOWEVER...WITH INCREASED CLOUDS ASSOCIATED
WITH THE FRONT CLOUDS WILL KEEP TEMPERATURES A BIT COOLER WITH
DAYTIME HIGHS IN THE LOWER TO MIDDLE 90S TUESDAY AND UPPER 80S TO
AROUND 90 ON WEDNESDAY. THIS WILL GIVE A CONVECTIVE POTENTIAL EDGE
TO TUESDAY AS MUCH OF THE AREA WILL SEE SUNSHINE DURING THE
MORNING WITH SOME POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING WIND GUSTS AND LOWER CHANCE OF LARGE HAIL.
WILL SEE ADDITIONAL ACTIVITY ON WEDNESDAY ALTHOUGH TEMPERATURES
WILL NOT BE AS WARM LIMITING SURFACE BASED INSTABILITY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE
FRONTAL BOUNDARY AND UPPER LEVEL TROUGH REMAINING STALLED ACROSS
THE SOUTHEASTERN STATES. THIS WILL KEEP PLENTY OF MOISTURE ALONG
WITH MODERATE INSTABILITY OVER THE REGION ALLOWING FOR CHANCES OF
SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WITH THE UPPER LEVEL
TROUGH OVER THE EASTERN US...TEMPERATURES WILL ALSO COOL SOMEWHAT
AND POSSIBLE BE BELOW NORMAL FOR A COUPLE OF DAYS...ESPECIALLY IF
SHOWERS AND THUNDERSTORMS ARE ABLE TO DEVELOP DURING THE EARLY
AFTERNOON. OVERALL THE LONG TERM LOOKS FAIRLY MOIST WITH
TEMPERATURES NEAR NORMAL TO SLIGHTLY BELOW NORMAL FOR DAYTIME
HIGHS.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
EXPECT VFR CONDITIONS THROUGH THE EVENING EXCEPT MVFR CIGS/VSBYS
IN THUNDERSTORMS. MAIN FOCUS FOR STORMS THROUGH THE EVENING WILL BE
ACROSS THE NORTHERN PORTIONS OF THE STATE WITH WIDELY SCATTERED
THUNDERSTORMS DEVELOPING ELSEWHERE. SURFACE WINDS HAVE PICKED UP
DUE TO A THERMAL WIND DEVELOPING AHEAD OF THE COLD FRONT TO THE
NORTH. EXPECT GUST OF 15 TO 25 MPH INTO THE EARLY EVENING HOURS
BEFORE SUBSIDING. THUNDERSTORMS NOT INCLUDED IN THE TERMINAL
FORECASTS AT THIS TIME BECAUSE OF TIMING UNCERTAINTY.

EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. LOW CLOUDINESS
AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 9, 4:19 AM EDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
419 AM EDT MON JUL 9 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
419 AM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY ACROSS THE NORTHERN MIDLANDS.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...WITH LARGE HAIL BEING
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 4:40 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
440 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     CHESTERFIELD            34.74N 80.09W
07/09/2012                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED POWERLINES AND TREES DOWN IN THE
            TOWN OF CHESTERFIELD

0411 PM     HAIL             CHESTERFIELD            34.74N 80.09W
07/09/2012  E0.88 INCH       CHESTERFIELD       SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED NICKEL SIZE HAIL IN THE CITY
            OF CHESTERFIELD

&&

RUSHING
Local storm report, Jul 9, 5:17 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND DMG     3 ENE CATAWBA           34.88N 80.86W
07/09/2012                   LANCASTER          SC   POST OFFICE

            VAN WYCK POST OFFICE REPORTED TREES DOWN ON VAN WYCK ROAD
            2 MILES NORTH OF TOWN. TIME ESTIMATED BASED ON RADAR.

0405 PM     TSTM WND DMG     9 SW CHESTERFIELD       34.66N 80.21W
07/09/2012                   CHESTERFIELD       SC   LAW ENFORCEMENT

            SCHP REPORTED TREES DOWN ON ANGELUS RD AT BLACK CREEK
            BRIDGE. TIME ESTIMATED BASED ON RADAR.

&&

RUSHING
Local storm report, Jul 9, 7:28 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             EVANS                   33.51N 82.15W
07/09/2012  E0.50 INCH       COLUMBIA           GA   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL AND WINDS 40 TO 50 MPH.

&&

MORRISON

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:41 PM EDTSevere Thunderstorm WarningCAELancaster49 min
Jul 9, 4:02 PM EDTSevere Thunderstorm WarningCAEChesterfield43 min
Jul 9, 7:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.